Alert archive / Indiana / Beach Hazards Statements in 2022

Beach Hazards Statement 4, NWS Chicago, IL

June 7, 2022Lake County, Porter County, Indiana; Cook County, Illinois

NWS Chicago, IL issued this beach hazards statement at Jun 7, 2022, 8:06 AM CDT for Lake County, Porter County, Indiana; Cook County, Illinois. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jun 7, 2022, 8:06 AM CDT (13:06 UTC)
Expired
Jun 7, 2022, 4:00 PM CDT
In force
8 hr
Issued by
NWS Chicago, IL

Counties Cook County, IL, Lake County, IN, Porter County, IN

The radar

The Chicago radar (KLOT), 60 km from the middle of the area, began a volume at 13:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 1.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
672 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

568 
WHUS43 KLOT 071306
CFWLOT

Coastal Hazard Message
National Weather Service Chicago IL
806 AM CDT Tue Jun 7 2022

ILZ103-104-INZ001-002-072100-
/O.NEW.KLOT.BH.S.0004.220607T1306Z-220607T2100Z/
Northern Cook-Central Cook-Lake IN-Porter-
806 AM CDT Tue Jun 7 2022

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 4 PM CDT THIS
AFTERNOON...

* WHAT...High waves to 5 feet and dangerous currents expected at 
  Lake Michigan beaches.

* WHERE...In Indiana, Lake IN and Porter Counties. In Illinois, 
  Northern Cook and Central Cook Counties.

* WHEN...Until 4 PM CDT this afternoon.

* IMPACTS...Swimming conditions will be life threatening, 
  especially for inexperienced swimmers. For information on swim 
  advisories or bans at Chicago beaches: www. cpdbeaches. com.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures.

&&

$$
1 follow-up statement
262 
WHUS43 KLOT 072052
CFWLOT

Coastal Hazard Message
National Weather Service Chicago IL
352 PM CDT Tue Jun 7 2022

ILZ103-104-INZ001-002-072200-
/O.EXP.KLOT.BH.S.0004.000000T0000Z-220607T2100Z/
Northern Cook-Central Cook-Lake IN-Porter-
352 PM CDT Tue Jun 7 2022

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 4 PM CDT THIS
AFTERNOON...

Waves continue to subside this afternoon.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this beach hazards statement went out at Jun 7, 7:09 AM CDT, 57 minutes earlier.

Area forecast discussion, Jun 7, 7:09 AM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
709 AM CDT Tue Jun 7 2022

.SHORT TERM...
Issued at 258 AM CDT Tue Jun 7 2022

Through Wednesday...

A more pleasant day than yesterday is ahead on this first Tuesday
of June. Short term forecast highlights are:

* The sun returns late this morning for most communities

* Cool Wednesday with showers likely, including potential for a
  period of soaking rain in mainly the morning

The progressive upper level pattern is ushering yesterday's rain-
maker quickly eastward over the eastern Great Lakes early this
morning, with the last shower blips on our radar scope to
exit/weaken by 6 to 8 A.M. Cloud cover will be a tad more
sluggish to depart given the residual low-level moisture and early
morning lighter flow in the cloud-bearing layer. An early morning
aircraft sounding from MDW indicated the moisture depth being
nearly 5,000 ft thick. A combination of gradually increasing
northerly winds at and below 850 mb and a high sun angle will do
their work this morning, likely dissipating or ushering the clouds
out from north-to-south mid to late morning. Winds will remain
onshore for lakeside areas today keeping their highs in the 60s,
while lower to mid 70s for inland (a few degrees below normal).

Also to note for today, northerly winds over Lake Michigan since
last night have resulted in some 3 to 4 ft waves. With the direct
onshore flow into northwest Indiana, conditions will be close to a
Beach Hazards Statement through ~1-2 P.M., but the risk may stay
just below. Also morning clouds and cool temperatures will
obviously hinder nice beach weather and beachgoers.

The upper level pattern remains quasi-zonal and progressive
tonight into Wednesday, with the next wave anchored to a potent
speed maximum for the time of year (115 kt at 300 mb increasing to
130 kt by midday Wednesday). This wave is fairly low amplitude but
will be on a deepening trend into our area during Wednesday with a
primary surface low reflection starting to take shape over central
Indiana Wednesday afternoon. There is good guidance agreement on
the synoptic mass fields, and that synoptic scale lift is one of
the better ingredients for rain over our area. Elements not as
favorable for more robust rainfall rates or thunderstorms are a
lack of lower tropospheric moisture return (850 mb Tds mainly stay
below 10C) and weak mid-level lapse rates (<7 C/km). So this has
the makings of a progressive area of rain with possibly some
embedded thunder moving eastward over the CWA. A couple mesoscale
wildcards that could modulate those synoptic factors, mainly as
failure modes for widespread rain, are 1.) moisture robbing due
to MCS(s) to the southwest of the region late tonight into
Wednesday morning, and 2.) the potential for two areas of rain to
split some or much of the CWA. A handful of convection allowing
model (CAMs) since 00Z have shown just that second point occurring.
So that results in forecast confidence on timing and QPF on the
lower side of normal for a 24-30 hour forecast.

We expect that some arcs of elevated showers and storms across
eastern Nebraska into Iowa this evening will gradually advance
eastward within the compact warm advection and associated moisture
transport region ahead of the short wave. If moisture transport is
not significantly impacted to the south, at least some showers
are expected moving into far northern and north central Illinois
overnight /pre-dawn time. The quicker RAP and 00Z ECMWF would
support a soaking rain already into Chicago for the entirety of
the morning commute. This faster solution given the upper level
pattern is certainly in play. Either way on timing, instability
remains limited, and only have lower end chances of thunderstorms
throughout the day Wednesday. It would seem the Chicago metro
would have less of a thunder chance than points west and south.
Almost all guidance paints at least some stripe or area of over
one inch of rainfall Wednesday morning, and the 00Z ECMWF
ensemble even has one third of its members indicating that south
of I-80. But placement and orientation of that footprint is
highly variable, and again some CAMs even show a stripe of very
little rainfall in part of the area. Expect that as the synoptic
scale forcing eases early to mid afternoon, the rain footprint
will diminish from west to east, still with possibly isolated
thunderstorms but with limited daytime heating, not seeing much
for redevelopment. Will be messaging rain likely with a lower end
chance of thunderstorms, primarily through early afternoon.

Forecast highs on Wednesday are in the upper 60s to lower 70s for
most of the area due to the cloud cover and timing of expected
rain. Temperatures may actually drop into late morning if that is
the peak rain time, and then gradually inch back upward mid to
late afternoon.

MTF

&&

.LONG TERM...
Issued at 403 AM CDT Tue Jun 7 2022

Wednesday night through Monday...

The long term forecast period starts off on a dry note on Thursday
with seasonable temperatures and partly cloudy skies through most
of the day. Our next precipitation chances arrive soon afterwards
Thursday night into Friday as a mid/upper-level shortwave trough
dives in from the northwest. However, rain does not look to be a
surefire thing during this time frame for two reasons. First,
there is still a non-trivial spread in both deterministic and
ensemble guidance over the exact track and timing of the wave, and
there is some support for it dodging our CWA altogether to the
southwest. Secondly, there are some doubts as to whether moisture
quality will be sufficient to support much of any precipitation
over our forecast area even if the shortwave does take a favorable
track as we will be lacking a feed of rich Gulf moisture from the
south throughout this week, and northwest flow aloft with
northwesterly to northerly winds at the surface will serve to
bring in some drier Canadian air into the region through Friday.
These uncertainties put into question whether the likely PoPs
generated by the NBM for Friday are too high and need to be
brought down a bit from what they currently are.

Taking a closer look at things, most ensemble guidance still points
towards our forecast area getting some sort of measurable
precipitation out of this system. The GEFS 24-probability of QPF
being greater than or equal to 0.01" is advertised as 90 to 100%
across the entirety of our CWA, and the CMCE is on board with this
idea as well, though its probabilities are a touch lower than the
GEFS across the northern third or so of our CWA. The EPS is a little
less bullish than its American and Canadian counterparts, but it
still generally leans towards us receiving some kind of measurable
precipitation on Friday with its 24-hour QPF >= 0.01" probabilities
coming in generally between 50% and 80% across our CWA with the
greater probabilities across our southern counties and lower
probabilities across our northern counties. The deterministic GFS
and GDPS complement their corresponding ensembles nicely, but the
00Z ECMWF run strayed from its 12Z run and ensemble and actually
kept most of our CWA dry Thursday night into Friday, and it will
be interesting to see whether it sticks with this trend or whether
this is just a temporary blip and it flips back towards forecasting
precipitation across our CWA in forthcoming runs. All in all,
while there are some uncertainties as to whether we'll get
precipitation during this late week time frame, there is still
fairly strong ensemble support for our CWA to at least get some
light rain on Friday. Accordingly, didn't want to cut back the
NBM likely PoPs just yet even though they may be overdone, but
will continue to monitor forecast trends and possibly trim them
down in future forecast iterations if guidance does trend drier.

Looking towards the weekend and the beginning of the next work week,
it appears that there will be more chances for showers and possibly
some thunderstorms as additional shortwaves drop southeastward
from the Pacific Northwest towards the Midwest. There's a pretty
good QPF signal that suggests that we'll get precipitation
sometime in the Sunday through Tuesday time frame, but ensemble
variability during this time period is quite substantial, and
thus, it's difficult to say anything with much confidence
regarding exactly when any precipitation will occur or how much
rainfall we'll see. This is especially true considering that it
doesn't look like we'll have much of a chance to recover some
moisture through this time. What we do have high confidence in
saying though is that a pattern change will bring warmer and more
humid conditions to the area towards the middle of next week as the
northwest flow pattern will break down by Monday while a strong
upper ridge builds across the central CONUS at the same time.
While temperatures should generally remain at or a few degrees
below normal for this time of year through this weekend, this
pattern change will cause us to tap into the much warmer and more
humid Gulf air to our south and bring in widespread 80-90+ degree
temperatures along with dew points that are near or above 70
degrees for at least a brief period of time next week.

Ogorek

&&

.AVIATION...
For the 12Z TAFs...

Aviation forecast concerns for this TAF period include:
* IFR and MVFR ceilings lifting/scattering out this morning
* At least patchy fog possible at GYY this morning
* Timing an easterly wind shift at MDW and ORD this afternoon
* Timing the arrival of showers Wednesday morning

Ceilings continue to improve across much of the area this
morning with earlier IFR ceilings having scattered out and/or
lifted at ORD, MDW, and DPA. Still can't rule out some additional
IFR ceilings being observed at these sites through the mid-morning
as upstream airports in Wisconsin are still reporting some more
widespread high-end IFR ceilings, but think that if these ceilings
were to reach the Chicago metro terminals, they would be relatively
short-lived. GYY is the exception to all this as its proximity to
Lake Michigan and persisting onshore flow off the lake will allow
for IFR ceilings to hang around there through the mid/late
morning hours before improvement is seen towards the afternoon.

Speaking of GYY, there is some potential that some fog could roll
in off of Lake Michigan later this morning and result in reduced
visibilities and ceilings there for some period of time. Upstream
webcam observations along the lakeshore suggest that this fog is
still a good bit away from the Indiana lakeshore, and confidence
is low about whether the fog bank will reach the Indiana
lakeshore and whether it will penetrate inland if it does, so
opted to not carry any reduced visibility mentions for now but
will continue to monitor observational trends and will amend the
going TAF if needed.

Winds are mostly out of the north or north-northeast this
morning, but are expected to turn more easterly this afternoon at
ORD and MDW as a lake breeze develops, though there is currently
low confidence in the exact timing of when this may occur this
afternoon. Winds will then likely go variable or calm at times
tonight as high pressure moves over the area.

Lastly, our next weather system will be making inroads towards the
end of the current 24-30 hour TAF period. There is some
uncertainty regarding the timing of the onset of precipitation,
but most guidance is in favor of the steadiest precipitation
arriving in the Chicago metro during the late morning or early
afternoon so have introduced a prevailing -SHRA group at 1500Z
tomorrow for MDW and ORD. There could be some spottier showers
ahead of the main wave of precipitation so added a prevailing
VCSH group for a few hours before the -SHRA group to account for
that for now, but changes will likely need to be made to the going
TAFs as trends regarding precipitation timing and coverage become
clearer over the next 24 hours or so.

Ogorek

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jun 7, 3:54 AM CDT, 4 hours 12 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Chicago/Romeoville IL
354 AM CDT Tue Jun 7 2022

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-080845-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
354 AM CDT Tue Jun 7 2022 /454 AM EDT Tue Jun 7 2022/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Limited Thunderstorm Risk.
Friday...
  Limited Thunderstorm Risk.
Monday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-080845-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
354 AM CDT Tue Jun 7 2022

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

  Limited fog risk this morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Limited Thunderstorm Risk.
Friday...
  Limited Thunderstorm Risk.
Monday...
  Limited Thunderstorm Risk.

MTF

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 7:49 PM CDTAreal Flood AdvisoryLOTLake4 hr
Jun 7, 2:09 PM CDTMarine Dense Fog AdvisoryLOT13 hr

Nearby

Beach Hazards Statements in Indiana, 2022Beach Hazards Statements in Illinois, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.